Massachusetts, 2023Winter Storm and Winter Weather in Massachusetts, January 22 to 23, 2023
January 22 to 23, 2023 · NWS ALY · 2 events in 2 counties and zones
With western Massachusetts in the cold sector of a coastal low pressure system, a swath of moderate to heavy snow fell across a good portion of the area Sunday evening/night into Monday before ending Monday evening. The winter storm proved impactful resulting in car crashes and downed trees and wires resulting in some power outages over parts of the Berkshires.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With western Massachusetts in the cold sector of a coastal low pressure system, a swath of moderate to heavy snow fell across a good portion of the area Sunday evening/night into Monday before ending Monday evening. The winter storm proved impactful resulting in car crashes and downed trees and wires resulting in some power outages over parts of the Berkshires. A local newspaper reported a head-on collision on an icy roadway that sent two people to the hospital with injuries in the Town of Sheffield.
Key Impacts: Car accidents with injuries, power outages, downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 22, 1:17 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 22, 1:17 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
117 PM EST Sun Jan 22 2023
.SYNOPSIS...
Today will remain cloudy and chilly before a winter storm
arrives early this evening. Initial rain or mixed snow and rain
is expected mainly south of Interstate 90 with all other areas
starting as wet snow. Snow with moderate to heavy rates at times
continues overnight and remains in place through Monday
morning. Enhanced snowfall rates combined with breezy northwest
winds will likely result in reduced visibilities and hazardous
travel for the Monday morning commute. Snow ends from northwest
to southeast tomorrow afternoon.
&&
.NEAR TERM /UNTIL 4 PM THIS AFTERNOON/...
As of 11AM...Low level moisture underneath the subsidence
inversion is once again remaining steadfast with ceilings only
briefing rising or partially breaking this morning. Heading into
the afternoon, mid and level clouds associated with our
approaching storm system will reinforce our cloudy skies. Some
improvements in cloud heights are possible as the mid and high
level clouds arrive but it will still be a cloudy day.
Temperatures have struggled to rise this morning thanks to the
lower and persistent clouds with many still in the upper 20s to
low to mid 30s. Increased southerly winds through the day and
potentially improved ceiling heights could help increase
boundary layer mixing this afternoon and result in temperatures
warming into the mid to upper 30s in valley areas but the higher
terrain will remain chilly with highs only in the upper 20s.
Precipitation associated with the parent trough currently over
the Ohio Valley and Great Lakes will finally overspread into the
Mohawk Valley and eastern/northern Catskills by early evening (6
to 9PM) while the rest of the area will likely remain dry.
Temperatures will be key in determining what the precipitation
type will be but currently thinking that valley areas south of
I-90 will start as rain or rain/snow mix while the Mohawk
Valley and Catskills will likely be snow.
&&
.SHORT TERM /4 PM THIS AFTERNOON THROUGH MONDAY NIGHT/...
A Winter Storm Warning has been issued from 4 PM EST today
through 1 PM EST Monday for the central Catskills, Helderbergs,
and Schoharie Valley.
A Winter Storm Warning has been issued from 7 PM EST today
through 5 PM EST Monday for southern Vermont, the northern
Berkshires, and Rensselaer Plateau.
A Winter Weather Advisory remains in effect for the southeast
Catskills, central Taconics, southern Berkshires, Greater
Capital District, Lake George-Saratoga Region, Mohawk Valley,
and portions of the southern Adirondacks from late this
afternoon or early this evening through midday Monday.
A positively tilted upper trough extending from the Great Lakes
to the southern Plains will support surface cyclogenesis over
the Southeast CONUS. This low will track northeast and deepen along
the Delmarva and New Jersey coasts before scraping Cape Cod on
its way toward the Canadian Maritimes. Modest warm advection and
isentropic ascent on the east side of the low will bring a
shield of precipitation to the region from southwest to
northeast late this afternoon into this evening. With
temperatures expected to be near to slightly above freezing in
the Hudson and Mohawk Valleys, precipitation type will initially
be rain or rain/snow mix while higher elevations see all snow.
Lows tonight will largely be in the mid to upper 20s, with low
30s in the Hudson Valley from the Capital District south. While
wet-bulb cooling in the lowest layers will allow for wet, dense
snow to reach the ground in areas a few degrees above freezing,
the difference of only a few degrees in surface temperatures may
dramatically change snow totals, particularly in the Hudson
Valley. Meanwhile, the far southern Mid-Hudson Valley and
northwestern Connecticut may see all rain or rain/snow mix with
little to no snow accumulation anticipated.
As the surface low passes to the east near Cape Cod late tonight
into the overnight hours, high-res guidance continues to
support the development of a persistent band of light and
fluffier snow in the northwest quadrant of the storm as
temperatures cool aloft and at the surface from the Catskills
across the Capital District into southern Vermont and the
northern Berkshires while snow ends to the northwest in the
southern Adirondacks into Monday morning. Snow rates may exceed
0.5" per hour in advisory areas and 1" per hour in warning
areas, particularly late tonight into early Monday.
Precipitation winds down from northwest to southeast midday
Monday following a likely sloppy morning commute. All told, snow
totals are expected to be 6-8" across the central Catskills,
Helderbergs, and Schoharie Valley, 6-10" across southern
Vermont, the northern Berkshires, and Rensselaer Plateau, with
3-6" in the Mohawk Valley, Greater Capital District, Lake
George-Saratoga Region, southern Berkshires, central Taconics,
and portions of the southern Adirondacks, and 2" or less across
the Mid-Hudson Valley and northwestern Connecticut.
As the system exits to the east, a cold advective regime sets in
bringing gusty west to northwest winds by Monday afternoon. Dry
conditions return as surface high pressure passes to the south
beneath flat upper ridging. Highs Monday will be in the upper
20s to low 30s in high terrain and mid to upper 30s at lower
elevations, while Monday night lows will largely be in the 20s
across the region.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Impactful storm system likely for Wednesday into Thursday with
significant precipitation possible.
A well organized low pressure system which develops over the
Deep South along the Gulf Coast Tuesday is expected to track
northeastward and across Ohio Valley Wednesday reaching the
Northeast Thursday with as a new surface low developing over New
England. Northern and southern stream energy are expected to
interact. Model guidance is showing above average synoptic
scale agreement regarding this storm track. There is the
potential for a moderate to heavy snow across the local area
from Wednesday afternoon into Thursday. In addition, westerly
winds in the wake of the storm are expected along with some lake
effect/lake enhanced snow showers in the western Adirondacks.
Preceding the storm, a cold front is expected to sweep across
the region Tuesday bringing snow showers to portions of the
western Adirondacks and southern Greens along with brisk and
gusty westerly winds. With its passage a seasonably cold airmass
will be ushered which will help set the stage for the mid week
storm. The active weather pattern continues after the mid week
storm as northern stream short waves maintain and deepen the
longwave trough in place across the region as we head into the
weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...High pressure has exited our region to the
east in advance of the incoming winter storm. MVFR ceilings have
been maintained throughout the morning at all sites with the
exception of KPOU which has improved to a low VFR ceiling within
the last several hours. However, with precipitation looming to
the west, it will not be long before ceilings drop into the
IFR/LIFR categories and visibilities become restricted.
Precipitation is likely to begin between 23-01z this evening and
last throughout the remainder of the 18z TAF period. KPOU and
KALB will likely observe -SNRA/-RASN to start before
transitioning over to snow later, while KGFL and KPSF will see
an onset of snow. Because of it's expected warmer temperatures,
KPOU won't switch over to snow until after 06z. During
precipitation, visibilities will fall within the IFR category
with LIFR visibilities/ceilings possible in moderate to heavy
snowfall periods. Based on model guidance, these periods are
more likely to occur at KALB and KPSF due to the possibility of
the development of mesoscale snow bands. However, due to
uncertainty surrounding development and location/orientation
should they develop, the possibility of LIFR
ceilings/visibilities cannot be ruled out elsewhere. Confidence
should increase in this portion of the forecast by the next
update.
Winds throughout this period will be relatively light out of the
north, ranging in magnitude of 3-6 kt.
Outlook...
Monday: High Operational Impact. Breezy. Likely RA...SN.
Monday Night: Low Operational Impact. Breezy.
Tuesday: Low Operational Impact. Breezy.
Tuesday Night: Low Operational Impact. Breezy.
Wednesday: High Operational Impact. Likely SN.
Wednesday Night: High Operational Impact. Definite SN.
Thursday: High Operational Impact. Breezy. Likely RA...SN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Storm Warning from 7 PM this evening to 5 PM EST Monday
for NYZ054.
Winter Weather Advisory from 7 PM this evening to 1 PM EST
Monday for NYZ033-039-041>043-049-050-052-053-059-061-
082>084.
Winter Weather Advisory from 4 PM this afternoon to 1 PM EST
Monday for NYZ038-040-063.
Winter Storm Warning from 4 PM this afternoon to 1 PM EST
Monday for NYZ047-048-051-058.
MA...Winter Storm Warning from 7 PM this evening to 5 PM EST Monday
for MAZ001.
Winter Weather Advisory from 7 PM this evening to 1 PM EST
Monday for MAZ025.
VT...Winter Storm Warning from 7 PM this evening to 5 PM EST Monday
for VTZ013>015.
&&
SYNOPSIS...Picard/Speciale
NEAR TERM...Picard
SHORT TERM...Picard
LONG TERM...IAA
AVIATION...GantHazardous weather outlook, Jan 22, 3:37 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
337 PM EST Sun Jan 22 2023
CTZ013-NYZ032-064>066-231100-
Southern Litchfield-Northern Herkimer-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
337 PM EST Sun Jan 22 2023
This Hazardous Weather Outlook is for northwestern Connecticut,
and eastern New York.
.DAY ONE...Tonight.
A period of snow is possible tonight into tomorrow. Light snow
accumulations are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Another storm may bring widespread precipitation to the region.
Accumulating snow is possible especially north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NYZ033-039-042-043-059>061-082-083-231100-
Hamilton-Southern Fulton-Northern Warren-Northern Washington-
Eastern Greene-Western Columbia-Eastern Columbia-Northern Fulton-
Southeast Warren-
337 PM EST Sun Jan 22 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST MONDAY...
This Hazardous Weather Outlook is for eastern New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Another storm may bring widespread precipitation to the region.
Accumulating snow is possible especially north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
MAZ001-NYZ054-VTZ013>015-231100-
Northern Berkshire-Eastern Rensselaer-Bennington-Western Windham-
Eastern Windham-
337 PM EST Sun Jan 22 2023
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 PM EST
MONDAY...
This Hazardous Weather Outlook is for western Massachusetts, eastern
New York and southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Another storm may bring widespread precipitation to the region.
Accumulating snow is possible especially north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
NYZ040-047-048-051-058-231100-
Montgomery-Schoharie-Western Schenectady-Western Albany-
Western Greene-
337 PM EST Sun Jan 22 2023
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for eastern New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Another storm may bring widespread precipitation to the region.
Accumulating snow is possible especially north of Interstate 90.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
NYZ041-049-050-052-053-084-231100-
Northern Saratoga-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Southern Washington-
337 PM EST Sun Jan 22 2023
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
MONDAY...
This Hazardous Weather Outlook is for eastern New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather
Radio or go to weather.gov on the Internet for more information
about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Another storm may bring widespread precipitation to the region.
Accumulating snow is possible especially north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
CTZ001-MAZ025-231100-
Northern Litchfield-Southern Berkshire-
337 PM EST Sun Jan 22 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST MONDAY...
This Hazardous Weather Outlook is for northwestern Connecticut and
southern Berkshire County in western Massachusetts.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Another storm may bring widespread precipitation to the region.
Accumulating snow is possible especially north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
NYZ038-063-231100-
Southern Herkimer-Western Ulster-
337 PM EST Sun Jan 22 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for east central New York and
eastern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Another storm may bring widespread precipitation to the region.
Accumulating snow is possible especially north of Interstate 90.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.
Winter Weather, Southern Berkshire
- When
- January 22, 4:00 PM EST to January 23, 5:00 PM EST
- Where
- Southern Berkshire forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Winter Storm, Northern Berkshire
- When
- January 22, 7:00 PM EST to January 23, 5:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 22 to 25, 2023$378,000 · EF2 · 17 events
- Tornado and Damaging Winds in Georgia, January 22, 2023$500,000 · EF2 · 7 events
- Winter Weather in Montana, January 22, 20231 death · 1 event
- High Surf in Hawaii, January 22 to 23, 20236 injured · 3 events
- Tornadoes and Damaging Winds in Georgia, January 22, 2023EF1 · 8 events
- Winter Storm and Winter Weather in New York, January 22 to 23, 202321 events
- Winter Storm and Winter Weather in Ohio, January 22, 202316 events
- Winter Storm in Maine, January 22 to 23, 202315 events
- Winter Storm in New Hampshire, January 22 to 23, 202313 events
- High Wind and Strong Wind in California, January 22 to 23, 202365 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 22, 20239 events
- Winter Weather in West Virginia, January 22 to 23, 20238 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074544, 1074520.